Texas, 2025

Hail and Damaging Winds in Texas, September 20, 2025

September 20, 2025 · NWS AMA · 4 events in 3 counties and zones

Isolated storms materialized in the afternoon and evening hours of September 20th, with activity focused on primarily the eastern to central Panhandles. This is where conditions were favorable for activity to become severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated storms materialized in the afternoon and evening hours of September 20th, with activity focused on primarily the eastern to central Panhandles. This is where conditions were favorable for activity to become severe with large hail and damaging winds. A couple of potentially severe storms traversed the northeast Panhandles near Perryton and Beaver, but the only confirmed instances of severe weather took place with a slow moving cell cluster just east of Amarillo. Here, damaging winds of 65 to 75 mph resulted in some damage. In addition, accumulating hail occurred just to the east of Amarillo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 20, 11:48 AM CST, 4 hours 27 minutes earlier. Its key messages:

  • Issued at 1157 AM CDT Sat Sep 20 2025 A marginal (5%) chance for severe thunderstorms exists this evening. Hail and damaging winds are the primary hazards. Thunderstorm chances remain on the lower side next week, but are possible Monday through Thursday. Uncertainties remain concerning next week's upper level system.
Area forecast discussion, Sep 20, 11:48 AM CST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1248 PM CDT Sat Sep 20 2025

...New KEY MESSAGES, SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Issued at 1157 AM CDT Sat Sep 20 2025

A marginal (5%) chance for severe thunderstorms exists this
evening. Hail and damaging winds are the primary hazards.

Thunderstorm chances remain on the lower side next week, but are
possible Monday through Thursday. Uncertainties remain concerning
next week's upper level system.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 1157 AM CDT Sat Sep 20 2025

Slightly above normal temperatures are progged for the combined
Panhandles this afternoon under the eastern periphery of an upper
level high. Later today into tonight a shortwave trough is progged
to traverse combined Panhandles increasing PoPs to around 30 percent
in the afternoon increasing to 40 to 50 overnight in the eastern
Panhandles. PWATs around 100 to 120 percent of normal are expected
suggesting adequate moisture for showers and thunderstorms. A modest
700 to 1500 J/Kg of MLCAPE is suggested between model guidance along
with bulk shear around 20 to 25 knots this afternoon into evening.
So will be on the look out for some individual storms to become
severe with the main threat being hail up to the size of quarters
and 60 mph wind gusts.

Most of the thunderstorm activity across the eastern Panhandles
should be wrapped up by midnight tonight. However, some lingering
shower activity may still be present in the eastern Panhandles well
into sunrise.

Tomorrow, the warm temperatures are expected to continue with highs
in the lower to mid 80s in the north to mid 80s to lower 90s in the
southern FA. H7 negative theta-e advection tomorrow and a lack of an
upper level shortwave have tomorrow looking dry and free from
showers and thunderstorms.

&&

.LONG TERM...
(Monday through next Friday)
Issued at 1157 AM CDT Sat Sep 20 2025

Monday, the upper level ridge over the area
strengthens a bit with temperatures reaching the upper 80s in the
north to 90s in the south. PDC is expected to reach the upper 90s
stopping short of 100 degrees. At the same time a positively tilted
upper level trough is progged to swing down the Great Plains into
the Mississippi River Valley bringing cooler temperatures Tuesday and
Wednesday along with precipitation chances Monday night into
Wednesday. With this system bringing some cooler temperatures
afternoon highs on Tuesday are progged to be in the upper 70s to
lower 80s. Considering the high for Amarillo is expected to be 92 on
Monday and 79 on Tuesday, this will be a noticeable difference.

Wednesday should be another cool day in the 70s before ridging
builds back in bringing back the warmer summer like temperatures.
Especially going into into next weekend as the Southern Great Plains
sees high pressure sandwiched between two upper level highs, one
over the Desert Southwest and one over the southeastern US.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CDT Sat Sep 20 2025

Mostly VFR conditions expected with light winds less than 5 kts.
However, there will be a chance for some showers and thunderstorms
to potentially change that. Mainly for KGUY and possibly KDHT
after 00Z. KAMA still has a chance to be impacted, however,
confidence is low enough to leave out of the TAFs at this time.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....36
AVIATION...36
Hazardous weather outlook, Sep 20, 2:02 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
302 PM CDT Sat Sep 20 2025

OKZ001>003-TXZ001>020-317-210815-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
302 PM CDT Sat Sep 20 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A marginal (5%) chance for severe thunderstorms exists this
evening. Hail and damaging winds are the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances remain on the lower side next week, but are
possible Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 20, 2:13 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
313 PM CDT Sat Sep 20 2025

OKZ003-202045-
Beaver OK-
313 PM CDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER COUNTY
THROUGH 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Elmwood, or 13 miles southeast of Beaver, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Beaver
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 10031 3650 10039 3660 10052 3686 10033
      3670 10005
TIME...MOT...LOC 2013Z 220DEG 14KT 3665 10038

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 20, 2:52 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
352 PM CDT Sat Sep 20 2025

TXZ012-202115-
Potter TX-
352 PM CDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POTTER COUNTY
THROUGH 415 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Masterson, or 17 miles north of Amarillo, moving
east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Potter
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 10193 3552 10194 3561 10175 3548 10165
      3535 10168
TIME...MOT...LOC 2052Z 257DEG 8KT 3545 10184

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 20, 3:21 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
421 PM CDT Sat Sep 20 2025

TXZ012-013-202145-
Potter TX-Carson TX-
421 PM CDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CARSON AND
NORTHEASTERN POTTER COUNTIES THROUGH 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Amarillo, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3539 10188 3553 10179 3546 10149 3521 10164
TIME...MOT...LOC 2121Z 295DEG 16KT 3541 10174

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Vanden Bosch
Special weather statement, Sep 20, 3:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
422 PM CDT Sat Sep 20 2025

OKZ003-202145-
Beaver OK-
422 PM CDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAVER COUNTY
THROUGH 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Knowles, or 13 miles southwest of Englewood, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gate and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3698 10000 3682 10006 3685 10028 3700 10028
      3700 10000
TIME...MOT...LOC 2122Z 188DEG 19KT 3691 10016

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Vanden Bosch
Special weather statement, Sep 20, 3:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Sat Sep 20 2025

OKZ002-TXZ003-004-202215-
Texas OK-Ochiltree TX-Hansford TX-
447 PM CDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TEXAS...
NORTHEASTERN HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES THROUGH 515
PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Hardesty, or 18 miles southeast of Guymon, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 10126 3661 10125 3666 10106 3642 10104
TIME...MOT...LOC 2147Z 272DEG 6KT 3655 10119

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 20, 4:14 PM CST, 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
514 PM CDT Sat Sep 20 2025

OKZ002-TXZ003-004-202245-
Texas OK-Ochiltree TX-Hansford TX-
514 PM CDT Sat Sep 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TEXAS...
NORTHEASTERN HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES THROUGH 545
PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Hardesty, or 19 miles northwest of Perryton,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 10095 3654 10095 3637 10105 3650 10122
      3666 10119
TIME...MOT...LOC 2214Z 293DEG 8KT 3651 10112

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 10 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carson

When
September 20, 4:15 PM CST
Where
Carson County, 4.46 mi SW of Pantex
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
35.280, -101.620

A 75mph wind gust was measured at the mesonet site located four miles to the south-southwest of Pantex.

Thunderstorm Wind, Armstrong

When
September 20, 4:55 PM CST
Where
Armstrong County, 1.32 mi ESE of Washburn
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
35.170, -101.560

A truck and camper flipped over on US 287 a mile east of Washburn.

Hail, Potter

When
September 20, 6:58 PM CST to 7:01 PM CST
Where
Potter County, 2.91 mi ENE of (Ama)amarillo Intl A
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.230, -101.670

Hail was falling and accumulated with stones up to the size of quarters.

Thunderstorm Wind, Armstrong

When
September 20, 8:01 PM CST
Where
Armstrong County, 12.15 mi SW of Claude
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -101.500

A peak wind gust of 64mph was measured at the mesonet site located ten miles east-northeast of Palo Duro Canyon. This occurred at 901pm. The first severe wind gust of 60mph was measured at 8:58pm and the last severe wind gust of 59mph was measured at 9:03pm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294442, 1294441, 1294439, 1294443.